Delirium, an abnormal change in a patient's level of consciousness, may result from a
variety of toxic, structural or metabolic causes.
Delirious patients may have waxing and waning of consciousness, may be agitated or lethargic,
and frequently have disturbed sleep. Patients in the later stages of HD, are particularly vulnerable to delirium.
Common causes of delirium in HD include prescription medications, particularly benzodiazepines
and anticholinergic agents, alcohol or illicit drugs, and medical problems such as dehydration and respiratory or urinary
It is important to ask about over the counter medicines such as cold tablets and sleep
aids, which patients and families may forget to mention.
Subdural hematoma, due to a recognized or unrecognized fall should also be considered
if the patient suffers a sudden change in mental status.
Delirium can also come about gradually as an underlying problem worsens. For
example, a dehydrated patient may no longer be able to tolerate his usual medication regimen.
Delirium can also be mistaken for a number of other conditions in HD. As mentioned previously,
it may be accompanied by hallucinations or paranoia. Clinicians usually expect delirious patients to exhibit agitation or
hyperarousal and may overlook the delirious patient who is somnolent or obtunded. Such patients may seem depressed to their
families, but when questioned will not report a low mood.
Physicians should consider a diagnosis of delirium whenever confronted with an acute behavioral
change in someone with HD and should review the medication list, examine the patient, and obtain necessary laboratory studies,
including a toxicology screen if indicated. Identification and correction of the underlying cause is the definitive treatment
Low doses of neuroleptics may be helpful in managing the agitation of a delirious